Alert archive / Nebraska / Tornado Warnings in 1996

Tornado Warning 17, NWS North Platte, NE

July 7, 1996McPherson County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 7, 1996, 7:35 PM CDT for McPherson County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 1996, 7:35 PM CDT (00:35 UTC)
Expired
Jul 7, 1996, 8:25 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:10 PM CDTHail 2Tryon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 080037
TORLBF
NEC117-080125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
735 PM CDT SUN JUL 7 1996

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 825 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL NEBRASKA

   ...EASTERN MCPHERSON COUNTY
 
AT 734 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 30 MILES SOUTH OF MULLEN OR 7 MILES NORTHWEST OF TRYON
MOVING SOUTHEAST AT 26 MPH.

TORNADO IS EXPECTED TO BE NEAR...
  TRYON                        BY 751 PM CDT
 
IF YOU ARE IN THE PATH OF THIS TORNADO...ACT IMMEDIATELY...GO TO A
BASEMENT AND GET UNDER THE STAIRS...A WORKBENCH OR A PIECE OF STURDY
FURNITURE.  IF NO BASEMENT IS AVAILABLE...GO TO AN INTERIOR ROOM SUCH
AS A CLOSET OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.

MICHELS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

In the hours before

Special weather statement, Jul 7, 2:55 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SUN JUL 7 1996

...MAIN CONCERN IS TSTMS...HOW LONG AND HOW BAD...
TSTMS ALREADY FIRING OVR SW SD AND MOVG TO THE SOUTHEAST AND ALREADY
SVR. THESE TSTMS ON THE NOSE OF HIGH DEW PT AXIS AND STORMS MAY
DMNSH AS THEY MOVE INTO SLIGHTLY DRIER AIR.  WOULD EXPECT THE MAIN
THREAT TO COME LATER THIS EVENING OR EARLY TNGT WHEN SFC FRONT MOVES
INTO THE REGION.  COLD FRONT DEVELPING OVR ND-ERN MT THIS AFTN AND SHD
QUICKLY DROP INTO TROF FROM ERN SD INTO NWRN NE.  MOIST...UNSTABLE AIR
IN PLACE AHEAD OF FRONT WITH UPSLOPE CONTINUING.  NGM WOULD LOCATE FRONT
FROM VTN TO LBF BY 06Z.  88D VAD INDICATES PROFILE BECOMING MORE FAVORABLE
FOR SUPERCELL/ORGANIZED SVR.

GOING FCST FOR TNGT LOOKS GOOD...POPS MAYBE A LITTLE STRONG.  GOTTA GO...
SVR TSTMS APPROACHING CWA.

GEB
Local storm report, Jul 7, 7:07 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
707 PM CDT SUN JUL 7 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MERRITT RESERVOIR         NE   TORNADO
07/07/96   CHERRY                         2 PUBLIC REPORTS OF ONE
                                          TORNADO NEAR NORTH SHORE
                                          OF MERRITT RESERVOIR.

JRS
Local storm report, Jul 7, 7:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
723 PM CDT SUN JUL 7 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 ENE ELSMERE             NE   0.88 INCH HAIL
07/07/96   BROWN

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:09 PM CDTSevere Thunderstorm WarningLBFLogan66 min
Jul 7, 7:31 PM CDTTornado WarningLBFLogan49 min
Jul 7, 7:45 PM CDTSevere Thunderstorm WarningLBFKeith65 min
Jul 7, 7:51 PM CDTTornado WarningLBFLincoln49 min
Jul 7, 8:02 PM CDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jul 7, 8:38 PM CDTSevere Thunderstorm WarningLBFKeith, McPherson62 min
Jul 7, 8:41 PM CDTTornado WarningLBFLincoln64 min
Jul 7, 8:50 PM CDTSevere Thunderstorm WarningLBFCuster65 min
Jul 7, 9:27 PM CDTTornado WarningLBFFrontier63 min
Jul 7, 9:35 PM CDTTornado WarningLBFLincoln35 min
Jul 7, 9:48 PM CDTSevere Thunderstorm WarningLBFKeith62 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningLBFLincoln65 min
Jul 7, 10:13 PM CDTSevere Thunderstorm WarningLBFHayes62 min

Nearby

Tornado Warnings in Nebraska, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.